Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

August 2, 2016

NWS Phoenix, AZ issued this special weather statement at Aug 2, 2016, 3:40 AM MST. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:40 AM MST (10:40 UTC)
Expired
Aug 2, 2016, 4:45 AM MST
In force
65 min
Issued by
NWS Phoenix, AZ

The radar

The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 10.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS85 KPSR 021040
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
340 AM MST TUE AUG 2 2016
 
AZZ020-021-CAZ031-032-021145-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
LOWER COLORADO RIVER VALLEY CA CA-
340 AM MST TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 338 AM MST/338 AM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM
NEAR PARKER TO 8 MILES SOUTH OF VIDAL JUNCTION...AND MOVING WEST AT
10 MPH.

WINDS IN EXCESS OF 30 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE
WITH THESE STORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING TWO
INCH PER HOUR RAINFALL RATES.

LOCATIONS IMPACTED INCLUDE...
PARKER...BUCKSKIN MOUNTAIN PARK AND POSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3429 11406 3402 11405 3393 11481 3408 11478
      3408 11444 3411 11441 3414 11432 3417 11429
      3417 11425 3426 11415 3430 11413
TIME...MOT...LOC 1038Z 088DEG 8KT 3408 11421 3406 11463 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:25 AM MST, 15 minutes earlier.

Area forecast discussion, Aug 2, 3:25 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
325 AM MST TUE AUG 2 2016

.SYNOPSIS...
A excessively humid monsoon airmass will continue to cover the
region today, with the best chance of afternoon and evening
thunderstorms over central and eastern Arizona. A drier and more
stable airmass will begin to spread into the area from the west,
pushing thunderstorm activity into eastern Arizona Wednesday and
Thursday. An even drier and warmer airmass will cover the region
Thursday through next Tuesday, bringing a temporary end to
thunderstorm chances.

&&

.DISCUSSION...

Today and tonight...

Upper air data continued to showed an excessively moist airmass over
southeast CA and most of AZ. Most support aloft, with a huge
north/south deformation zone, will occur in southeast AZ this
afternoon and evening favoring widespread convection. Elsewhere,
thermodynamically driven storms will favor the mountains north
through east of Phoenix. Modeled soundings for our area in south
central AZ indicate between 1500-1700 j/kg of CAPE over the
mountains with much lower amounts, about 300 to 400 j/kg in the
deserts vicinity Phoenix. Convective trigger temperatures also seem
to be close to max heating time over the mountains and deserts of
south central AZ.  As usual, diurnal convection will favor the
mountains today with desert storm initiation coming from outflow
boundaries. In southeast CA and southwest AZ there is a slight
chance of afternoon and evening thunderstorms.

Wednesday...

Upper level winds begin consolidating from the southwest late in the
day with warm 500 mb temperatures spreading in from the southwest,
in the minus 4 deg C range which is warmer than the usual minus 6-7
deg during the monsoon. Therefore a more stable atmosphere will
begin moving in from the west Wednesday afternoon, along with
thinning moisture. Therefore a slight chance of diurnal convection
is forecast over south central AZ, with the best chance over the
mountains of southern Gila County.

Thursday through Tuesday...

A warmer and drier airmass will continue to spread across southwest
and south central AZ from the west. Afternoon temperatures on the
deserts will warm into the 108 to 110 degree range, which is a few
degrees above normal. Only a slight chance of afternoon and evening
showers and thunderstorms are forecast over the mountains of
southern Gila County zone 24 near the higher elevations of the White
Mountains.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Mainly southerly winds to persist for the terminals before easterly
oriented outflows drop into the area from the higher terrain.
Easterly transition winds may have some enhanced gusts of 20 to 30
kts at times. Easterly wind should continue overnight, with some
periodic VRB headings. BKN to OVC mid level decks will persist into
the evening, generally AOA 14kft. Some isolated shower activity may
develop overnight, but not have enough coverage attm to warrant any
VCSH inclusion for the 06z TAFs.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will be mostly southerly and occasionally breezy throughout the
period. Storm activity should stay generally east of the CO River
tonight, but some sudden wind shifts in storm outflows may develop
into KBLH this evening. Mid level SCT to BKN clouds will persist into
the evening, generally 10-14kft in coverage.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...

A gradual drying and warming trend beginning Thursday will reduce
rain chances and keep most thunderstorms confined to the Tonto
Foothills and southern Gila county on Thursday through Monday.
Expect near normal high temperatures through Friday to increase to a
bit above normal beginning Saturday as conditions become drier.
Minimum humidities of 19 to 27 percent on Thursday will steadily
decline each day until they reach 9 to 18 percent on Monday. Good to
excellent overnight recoveries on Thursday will steadily fall,
becoming fair in the lower deserts, to good at higher elevations, by
Sunday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation could be possible on Tuesday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez
AVIATION...Nolte
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 2, 3:40 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
340 AM MST TUE AUG 2 2016

AZZ020-021-CAZ031-032-021145-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
LOWER COLORADO RIVER VALLEY CA CA-
340 AM MST TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 338 AM MST/338 AM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM
NEAR PARKER TO 8 MILES SOUTH OF VIDAL JUNCTION...AND MOVING WEST AT
10 MPH.

WINDS IN EXCESS OF 30 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE
WITH THESE STORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING TWO
INCH PER HOUR RAINFALL RATES.

LOCATIONS IMPACTED INCLUDE...
PARKER...BUCKSKIN MOUNTAIN PARK AND POSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3429 11406 3402 11405 3393 11481 3408 11478
      3408 11444 3411 11441 3414 11432 3417 11429
      3417 11425 3426 11415 3430 11413
TIME...MOT...LOC 1038Z 088DEG 8KT 3408 11421 3406 11463

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:33 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 1, 6:26 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 1, 6:38 PM MSTSpecial Weather StatementPSRLa Paz52 min
Aug 2, 4:31 AM MSTAreal Flood AdvisoryPSRLa Paz119 min
Aug 2, 9:58 AM MSTAreal Flood AdvisoryPSRPinal2 hr
Aug 2, 2:31 PM MSTAreal Flood AdvisoryPSRLa Paz4 hr
Aug 2, 3:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 3:48 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 3:56 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 2, 4:16 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 2, 4:28 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 4:43 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 4:58 PM MSTSpecial Weather StatementPSRMaricopa47 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.